Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 50, NWS Lake Charles, LA

May 3, 2024Hardin County, Jasper County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 3, 2024, 5:41 AM CDT for Hardin County, Jasper County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 5:41 AM CDT (10:41 UTC)
Expired
May 3, 2024, 8:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX

The radar

The Lake Charles radar (KLCH), 101 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS54 KLCH 031041
FFWLCH
TXC199-241-031345-
/O.NEW.KLCH.FF.W.0050.240503T1041Z-240503T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
541 AM CDT Fri May 3 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Hardin County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 845 AM CDT.

* At 541 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lumberton, Silsbee, Kountze, Sour Lake, Saratoga, Evadale, 
  Thicket, Buna, Bevil Oaks, Honey Island, Weiss Bluff, Batson and 
  Votaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3015 9428 3011 9445 3011 9460 3045 9472
      3050 9389 3024 9391 3024 9412 3023 9412
      3018 9422 3017 9427

FLASH FLOOD...RADAR INDICATED

$$

Jones
1 follow-up statement
687 
WGUS74 KLCH 031342
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
842 AM CDT Fri May 3 2024

TXC199-241-031352-
/O.EXP.KLCH.FF.W.0050.000000T0000Z-240503T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jasper TX-
842 AM CDT Fri May 3 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT THIS MORNING FOR 
HARDIN AND SOUTHEASTERN JASPER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures as flood 
continues on many area streams

A Flood Watch remains in effect until 700 PM CDT Friday for portions 
of Louisiana and southeast Texas.

&&

LAT...LON 3015 9428 3011 9445 3011 9460 3045 9472
      3050 9389 3024 9391 3024 9412 3023 9412
      3018 9422 3017 9427

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:58 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 3, 3:58 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
358 AM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Sunday night)
Issued at 316 AM CDT Fri May 3 2024

Convection has begun to redevelop over the last hour in
association with the next in a series of shortwaves working across
the region within the southwesterly flow aloft. Away from the
convection, areas of light fog have developed in response to the
light winds and abundant surface water. Expect this fog to be
disrupted by any approaching convection, but should otherwise
dissipate by 14Z as low level winds increase.

CAMS guidance has done a very poor job depicting convective
evolution over the last 24 hours and the convection currently
ongoing is about three hours earlier than most CAMS were
indicating so nearly all of them are presently being discounted in
favor of broader trends in the first 12 hours. No changes were
made to the ongoing Flash Flood Watch which continues to highlight
the most susceptible areas based on yesterday's rainfall and the
latest flash flood guidance. While forecast QPF totals are not
expected to be nearly as high as was seen yesterday, it's not
going to take much to overwhelm already full catch basins across
Southeast Texas and parts of southwest Louisiana.

Expect convection to lift off to the north by mid afternoon and
largely ending by 22-23Z. Similar to this morning, conditions
should be generally favorable for areas of light fog tonight into
Saturday morning. Another shortwave will pass north of the region
Saturday afternoon potentially initializing isolated to widely
scattered convection across interior parts of Southeast Texas and
Central Louisiana, but likely not making as far south as the I-10
corridor.

By Sunday, yet another shortwave will push across the region and
this one looks to be closer to the coast allowing for scattered
convection to develop across much of the region.

Jones

&&

.LONG TERM...
(Monday through Friday)
Issued at 316 AM CDT Fri May 3 2024

A drier pattern will offer a reprieve from the rain through much
of the upcoming work week as drier mid and upper level air will
advect into the region. The down side to the drier conditions will
be increasing temperatures with afternoon highs climbing into the
lower 90s across interior Southeast Texas and central Louisiana
and upper 80s closer by Wednesday through the end of the week. In
an airmass more typical of summer, any surge of moisture would
have the potential to produce some diurnally driven afternoon
convection, but these would be isolated and short lived.

Jones

&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Thu May 2 2024

Not a lot has changed in the thinking as far as the aviation
forecast goes. Low clouds have started to develop with KARA/KLFT
already at MVFR levels, and the other terminals should follow suit
over the next couple of hours.

The next issue will be the potential for redevelopment of shower
activity toward daybreak. With the very moist airmass staying
around and plenty of low level boundaries, nocturnal shower
activity is expected to move in at KBPT by 03/10z then spreading
to the other terminals after 03/13z. Convective activity is
expected to increase during the morning hours as an upper level
disturbance moves toward the area. MVFR to IFR conditions from
the showers and storms. Shower activity is expected to end during
the mid to late afternoon with some VFR conditions possible at the
terminals.

Rua

&&

.MARINE...
Issued at 316 AM CDT Fri May 3 2024

Widespread showers and thunderstorms will develop through the
morning and continue through early afternoon before moving inland.
Moderate onshore flow will develop away from storms and small
craft should exercise caution through tonight. Light onshore flow
and low seas will prevail through the rest of the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  65  86  66 /  80  20  30  10
LCH  81  70  84  71 /  80  10  10  10
LFT  82  70  86  71 /  80  10  10   0
BPT  82  71  84  72 /  60  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>032-141.

TX...Flood Watch through this evening for TXZ180-201-259>262-515-516.

GM...None.
&&

SHORT TERM...66
LONG TERM....66
AVIATION...66

In the hours before

Special weather statement, May 3, 4:15 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
415 AM CDT Fri May 3 2024

TXZ201-030945-
Hardin TX-
415 AM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARDIN COUNTY THROUGH
445 AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Thicket, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Kountze, Saratoga, Thicket, and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 9470 3050 9433 3024 9430 3027 9465
      3038 9469
TIME...MOT...LOC 0915Z 264DEG 19KT 3033 9467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 3, 4:45 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 AM CDT Fri May 3 2024

TXZ201-031015-
Hardin TX-
445 AM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN COUNTY
THROUGH 515 AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Honey Island, or near Kountze, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 9412 3042 9411 3041 9412 3031 9411
      3030 9412 3028 9412 3027 9411 3026 9411
      3027 9410 3025 9410 3024 9412 3023 9412
      3025 9447 3043 9448
TIME...MOT...LOC 0945Z 266DEG 18KT 3035 9439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Local storm report, May 3, 5:13 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
513 AM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     Hail             Kountze                 30.38N 94.32W
05/03/2024  M1.00 Inch       Hardin             TX   Emergency Mngr

            Hardin county EM submitted photos of quarter
            size hail in Kountze.

&&

DJ
Special weather statement, May 3, 5:33 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
533 AM CDT Fri May 3 2024

TXZ201-261-031100-
Hardin TX-Southern Jasper TX-
533 AM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN AND
SOUTHEASTERN JASPER COUNTIES THROUGH 600 AM CDT...

At 533 AM CDT, Doppler radar was tracking a strong thunderstorm near
Batson, or near Saratoga, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Silsbee, Buna, and Evadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 9399 3052 9398 3030 9392 3031 9423
      3042 9427
TIME...MOT...LOC 1033Z 260DEG 36KT 3029 9464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 3, 5:34 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
534 AM CDT Fri May 3 2024

TXZ201-031100-
Hardin TX-
534 AM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARDIN COUNTY THROUGH
600 AM CDT...

At 534 AM CDT, Doppler radar was tracking a strong thunderstorm near
Batson, or near Saratoga, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Saratoga, Batson, and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9420 3021 9415 3018 9462 3037 9469
TIME...MOT...LOC 1034Z 260DEG 36KT 3029 9464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:15 AM CDTSpecial Weather StatementLCHHardin30 min
May 3, 4:20 AM CDTSevere Thunderstorm WarningLCHHardin25 min
May 3, 4:45 AM CDTSpecial Weather StatementLCHHardin30 min
May 3, 4:53 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper37 min
May 3, 5:33 AM CDTSpecial Weather StatementLCHHardin27 min
May 3, 5:34 AM CDTSpecial Weather StatementLCHHardin26 min
May 3, 7:07 AM CDTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr
May 3, 8:39 AM CDTAreal Flood WarningLCHHardin, Jasper, Orange, Tyler24 hr
May 3, 11:51 AM CDTFlash Flood WarningLCHHardin5 hr
May 3, 12:56 PM CDTSpecial Weather StatementLCHOrange34 min
May 3, 2:09 PM CDTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.